New Mexico, 2002Damaging Wind in New Mexico, August 20, 2002
August 20, 2002 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 1:30 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 20, 1:30 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE AUG 20 2002
KMAF 88-D SHOWING THUNDERSTORMS FIRING THIS AFTERNOON ACROSS MAINLY
THE WESTERN CWA AS CONVECTIVE TEMPERATURES ARE REACHED. THE
ATMOSPHERE ACROSS THE ENTIRE CWA REMAINS VERY MOIST...KMAF 12Z 850MB
DEW POINT OF 19C ALONG WITH 19Z SURFACE DEW POINTS NEAR 60 WEST TO
NEAR 70 EAST.
18Z ETA LAGGING BEHIND WITH REGARDS TO COVERAGE OF CONVECTION...BUT
OVERALL IT DOESN/T LOOK TOO BAD. HIGHEST POPS TONIGHT IN THE
SOUTHWEST MOUNTAINS...WITH A MENTION OF LOCALLY HEAVY RAINS GIVEN
SLOW STORM MOVEMENT AND HIGH PWATS...LOWEST POPS EAST. LATEST MODEL
GUIDANCE IS SIMILAR TO YESTERDAY/S DATA WITH THE UPPER AIR PATTERN
OVER THE SOUTHERN U.S. LITTLE CHANGE IS EXPECTED THROUGH THE WORK
WEEK. CURRENT FORECAST CALLS FOR POPS OVER THE MOUNTAINS AND ADJACENT
PLAINS AND DRY WEATHER FOR THE REMAINDER OF THE AREA. THIS LOOKS
FINE GIVEN PERSISTENT HIGH PRESSURE ALOFT...SO WE WILL LEAVE THE
BULK OF THE CURRENT FORECAST ALONE. EXTENDED MODELS STILL IN
DISARRAY WITH PAC NW LOW...BUT ARE SIMILAR WITH AN UPPER RIDGE OVER
THE CENTRAL U.S. AND A SHARP UPPER TROUGH OVER THE NORHEAST. GFS AND
THE CANADIAN MODELS STILL A LITTLE MORE AGGRESSIVE WITH A FRONTAL
BOUNDARY NOSING INTO THE AREA LATE SUNDAY/EARLY MONDAY. WE HAVE
INTRODUCED SOME SLIGHTLY COOLER (CLOSER TO CLIMATOLOGICAL NORMALS)
TEMPS AND SLIGHT CHANCE POPS FOR ROUGHLY THE EASTERN HALF OF THE
CWA.
PRELIMINARY NUMBERS...
MAF 74/ 99/ 74 / 98 2000
LSA 72/ 97/ 70 / 96 2000
6R6 76/ 97/ 75 / 96 3000
MRF 62/ 89/ 63 / 91 6333
CNM 70/ 99/ 71 /101 2-1-
.MAF...
TX...NONE.
NM...NONE.
PLATT
In the hours before
Special weather statement, Aug 20, 12:00 PM MST, 3 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210456-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE AUG 20 2002
.SYNOPSIS...
AFTERNOON HEATING AND LOW LEVEL MOISTURE WILL CREATE AN UNSTABLE
ATMOSPHERE...FAVORABLE FOR THE FORMATION OF THUNDERSTORMS THIS
AFTERNOON AND EVENING.
.WEATHER HAZARDS...
THUNDERSTORMS...
THE POSSIBILITY FOR THUNDERSTORMS WILL EXIST THROUGH THE EVENING
HOURS ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY
THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...LOCALIZED DAMAGING WINDS TO 55 MPH...AND
DANGEROUS LIGHTNING.
LINDLEY
Thunderstorm Wind, Eddy
- When
- August 20, 3:50 PM MST
- Where
- Eddy County, 3 mi N of Malaga
- Measured
- 52 kt (60 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.267, -104.067
Law officials reported that high winds from a severe thunderstorm caused blinding dust and downed power lines...creating power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 20, 20021 death · 1 injured · 1 event
- Hail and Damaging Winds in Georgia, August 20, 2002$950,000 · 0.88 in hail · 19 events
- Hail and Damaging Winds in Nebraska, August 20 to 23, 2002$100,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Montana, August 20 to 21, 2002$75,000 · 2.75 in hail · 7 events
- Damaging Wind in Alabama, August 20, 2002$75,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, August 20, 2002$70,000 · 60 kt wind · 1 event
- Hail in Iowa, August 20, 2002$58,000 · 1.75 in hail · 3 events
- Damaging Wind and Lightning Strike in Alabama, August 20, 2002$50,000 · 50 kt wind · 2 events
- Damaging Wind in Alabama, August 20, 2002$40,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Texas, August 20, 2002$35,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Alabama, August 20, 2002$35,000 · 55 kt wind · 2 events
- Damaging Wind and Lightning Strike in Alabama, August 20, 2002$27,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313760.